On Long Words Avoiding Zimin Patterns

Authors Arnaud Carayol, Stefan Göller

Thumbnail PDF


  • Filesize: 0.51 MB
  • 13 pages

Document Identifiers

Author Details

Arnaud Carayol
Stefan Göller

Cite AsGet BibTex

Arnaud Carayol and Stefan Göller. On Long Words Avoiding Zimin Patterns. In 34th Symposium on Theoretical Aspects of Computer Science (STACS 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 66, pp. 19:1-19:13, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


A pattern is encountered in a word if some infix of the word is the image of the pattern under some non-erasing morphism. A pattern p is unavoidable if, over every finite alphabet, every sufficiently long word encounters p. A theorem by Zimin and independently by Bean, Ehrenfeucht and McNulty states that a pattern over n distinct variables is unavoidable if, and only if, p itself is encountered in the n-th Zimin pattern. Given an alphabet size k, we study the minimal length f(n,k) such that every word of length f(n,k) encounters the n-th Zimin pattern. It is known that f is upper-bounded by a tower of exponentials. Our main result states that f(n,k) is lower-bounded by a tower of n-3 exponentials, even for k=2. To the best of our knowledge, this improves upon a previously best-known doubly-exponential lower bound. As a further result, we prove a doubly-exponential upper bound for encountering Zimin patterns in the abelian sense.
  • Unavoidable patterns
  • combinatorics on words
  • lower bounds


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. N. Alon and J. Spencer. The Probabilistic Method. Wiley, 2015. Google Scholar
  2. J. Cooper and D. Rorabaugh. Bounds on Zimin word avoidance. CoRR, abs/1409.3080, 2014. URL: http://arxiv.org/abs/1409.3080.
  3. J. Cooper and D. Rorabaugh. Asymptotic density of Zimin words. Discrete Mathematics &Theoretical Computer Science, Vol. 18, no 3, 2016. URL: http://dmtcs.episciences.org/1414.
  4. J. D. Currie. Pattern avoidance: themes and variations. Theor. Comput. Sci., 339(1):7-18, 2005. URL: http://dx.doi.org/10.1016/j.tcs.2005.01.004.
  5. J. D. Currie and V. Linek. Avoiding patterns in the abelian sense. Canadian J. Math., 51(4):696-714, 2001. URL: http://dx.doi.org/10.4153/cjm-2001-028-4.
  6. G. F. McNulty D. R. Bean, A. Ehrenfeucht. Avoidable Patterns in Strings of Symbols. Pac. J. of Math., 85:261-294, 1979. URL: http://dx.doi.org/10.2140/pjm.1979.85.261.
  7. P. Flajolet and R. Sedgewick. Analytic combinatorics. Cambridge University Press, Cambridge, 2009. Google Scholar
  8. P. Jancar. Equivalences of pushdown systems are hard. In Proceedings of FOSSACS 2014, volume 8412 of Lecture Notes in Computer Science, pages 1-28. Springer, 2014. URL: http://dx.doi.org/10.1007/978-3-642-54830-7_1.
  9. V. Jugé. Abelian Ramsey length and asymptotic lower bounds. CoRR, abs/1609.06057, 2016. URL: http://arxiv.org/abs/1609.06057.
  10. K. Reinhardt. The complexity of translating logic to finite automata. In Automata, Logics, and Infinite Games: A Guide to Current Research, volume 2500 of Lecture Notes in Computer Science, pages 231-238. Springer, 2001. URL: http://dx.doi.org/10.1007/3-540-36387-4_13.
  11. D. Rorabaugh. Toward the combinatorial limit theory of free words. CoRR, abs/1509.04372, 2015. URL: http://arxiv.org/abs/1509.04372.
  12. W. Rytter and A. M. Shur. Searching for Zimin patterns. Theor. Comput. Sci., 571:50-57, 2015. URL: http://dx.doi.org/10.1016/j.tcs.2015.01.004.
  13. M. V. Sapir. Combinatorics on words with applications. Technical report, LITP, 1995. Google Scholar
  14. S. Schmitz. Complexity hierarchies beyond elementary. CoRR, abs/1312.5686, 2014. URL: http://arxiv.org/abs/1312.5686.
  15. G. Sénizergues. The equivalence problem for t-turn DPDA is co-NP. Technical Report 1297-03, LaBRI, 2003. available at URL: http://dept-info.labri.u-bordeaux.fr/~ges.
  16. C. Stirling. Deciding DPDA equivalence is primitive recursive. In In Proceedings of ICALP 2002, volume 2380 of Lecture Notes in Computer Science, pages 821-832. Springer, 2002. URL: http://dx.doi.org/10.1007/3-540-45465-9_70.
  17. L. J. Stockmeyer. The complexity of decision problems in automata and logic. PhD thesis, Massachusetts Institute of Technology, Cambridge, MA, 1974. Google Scholar
  18. J. Tao. Pattern occurrence statistics and applications to the ramsey theory of unavoidable patterns. CoRR, abs/1406.0450, 2014. URL: http://arxiv.org/abs/1406.0450.
  19. A. Thue. Über unendliche Zeichenreihen. Norske Vid. Skrifter I Mat.-Nat. Kl. Christiania, 7:1 - 22, 1906. Google Scholar
  20. A. I. Zimin. Blocking sets of terms. Math. USSR Sbornik, 47:50-57, 1984. URL: http://dx.doi.org/10.1070/sm1984v047n02abeh002647.
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail